Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Lake Charles, LA

May 9, 2005Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 9, 2005, 6:10 PM CDT for Avoyelles Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 6:10 PM CDT (23:10 UTC)
Expired
May 9, 2005, 7:05 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Avoyelles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 092312
SVRLCH
LAC009-100000-
/O.NEW.KLCH.SV.W.0041.050509T2310Z-050510T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
610 PM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA

* UNTIL 700 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTH OF SIMMESPORT...AND MOVING SOUTH 
  AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   SIMMESPORT BY 625 PM CDT
   ODENBURG BY 645 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3112 9171 3107 9171 3098 9180 3088 9180
      3085 9182 3086 9195 3102 9194 3113 9191
      3113 9173

$$

13
2 follow-up statements
000 
WWUS54 KLCH 092334
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
628 PM CDT MON MAY 9 2005

LAC009-100000-
/O.CON.KLCH.SV.W.0041.000000T0000Z-050510T0000Z/
AVOYELLES LA-
628 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
AVOYELLES PARISH...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SIMMESPORT..MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLAUCHEVILLE AND DUPONT BY 650 PM CDT
  
HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN SIMMESPORT 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.


LAT...LON 3112 9171 3107 9171 3098 9180 3088 9180
      3085 9182 3086 9195 3102 9194 3113 9191
      3113 9173

$$

13
000 
WWUS54 KLCH 100005
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
702 PM CDT MON MAY 9 2005

LAC009-100012-
/O.EXP.KLCH.SV.W.0041.000000T0000Z-050510T0000Z/
AVOYELLES LA-
702 PM CDT MON MAY 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR AVOYELLES PARISH WAS ALLOWED 
EXPIRE AT 700 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED CONSIDERABLY...
AND IS NO LONGER CAPABLE OF PRODUCING SEVERE WEATHER. HEAVY RAINFALL...
GUSTY WINDS...AND SMALL HAIL MAY ACCOMPANY THE THUNDERSTORM AS IT TRACKS
SOUTHEAST THROUGH SOUTHEAST AVOYELLES PARISH INTO NORTHEAST SAINT LANDRY
PARISH.

LAT...LON 3112 9171 3107 9171 3098 9180 3088 9180
      3085 9182 3086 9195 3102 9194 3113 9191
      3113 9173

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:00 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 9, 4:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT MON MAY 9 2005

.DISCUSSION...
SFC ANALYSIS SHOWS WEAK HIGH PRESSURE RIDGE OVER THE BAHAMAS ACROSS
FL INTO THE NE GULF. ALOFT...THE UPPER LEVEL TROF OVER THE LOWER MS
VALLEY CONTINUES TO MOVE EAST...LEAVING A TRAILING MOISTURE
CONVERGENCE BOUNDARY ALONG THE LA AND UPPER TX COAST. FOR THIS...I
HAVE EXTENDED THE SCT POPS INTO THIS EVENING. OTHERWISE...DRIER AIR
BEHIND THE EXITING TROF AND INCREASING TEMPS ALOFT TO THE RIDGE
BUILDING WESTWARD OVER THE AREA WILL KEEP A LID ON MOST CONVECTION
INLAND.

FOR TUE TO FRI...THE UPPER RIDGE AXIS WILL EXTEND FROM THE GULF NORTH
THROUGH THE MS VALLEY. THIS WILL GIVE NO PRECIP DUE TO THE WARMER
TEMPS ALOFT CAPPING MOST CONVECTION...BUT INCREASE TEMPS TO NEAR 90
INLAND TO THE UPPER 80S I-10 CORRIDOR.

INCREASING CLOUDS EXPECTED SAT AS THE RIDGE MIGRATES EAST...AND THE
WESTERN TROF EDGES FURTHER EAST AS WELL. POPS WILL INCREASE SAT NIGHT
AND SUN AS THE FRONT SAGS OVER THE AREA. EXPECT THE POPS TO DECREASE
BY EARLY NEXT WEEK.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  86  66  86 /  40   0   0   0
KBPT  66  85  68  85 /  40   0   0   0
KAEX  61  91  63  91 /  20   0   0   0
KLFT  65  87  66  87 /  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 9, 6:00 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT MON MAY 9 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
101100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
TEXAS...SOUTHWEST AND SOUTH CENTRAL LOUISIANA...AND THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
PARTLY CLOUDY.  HAZARDOUS WEATHER IS NOT EXPECTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
NOT BE NEEDED THROUGH THE PERIOD.

In the hours before

Local storm report, May 9, 1:43 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
143 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     MARINE TSTM WIND 71 S CAMERON            28.77N 93.30W
05/09/2005  45 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 280.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:33 PM CDTSpecial Marine WarningLCH57 min
May 9, 4:05 AM CDTSpecial Marine WarningLCH55 min
May 9, 4:59 AM CDTSpecial Marine WarningLCH61 min
May 9, 5:55 AM CDTSpecial Marine WarningLCH65 min
May 9, 10:26 AM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.